Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Salt Lake City, UT

July 27, 2004Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 27, 2004, 3:17 PM MDT for Iron County, Utah. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 3:17 PM MDT (21:17 UTC)
Expired
Jul 27, 2004, 4:15 PM MDT
In force
58 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:05 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4708 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 272117
SVRSLC
UTC021-272215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IRON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF CEDAR CITY

* UNTIL 415 PM MDT

* AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS 10 MILES NORTHWEST OF ENOCH...OR
  ABOUT 12 MILES NORTHWEST OF CEDAR CITY...MOVING EAST AT 15 MPH.
  OTHER STORMS ARE FROM MODENA TO BERYL TO LUND. 
  THESE STORMS WILL HAVE VERY HEAVY RAINFALL AND WIND GUSTS TO 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTH OF ENOCH AT 315 PM MDT
  NEAR CEDAR CITY BETWEEN 315 AND 345 PM

HAIL UP TO 1 INCH INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR
IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT
TUESDAY EVENING FOR UTAH.

LAT...LON 3807 11366 3786 11393 3758 11307 3797 11286

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:40 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 27, 2:40 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT TUE JUL 27 2004

.SYNOPSIS...NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE AREA THROUGH
FRIDAY. SIGNIFICANT MOISTURE WILL REMAIN OVER MOST OF THE AREA EARLY
THIS EVENING BUT DRYING WILL OCCUR WEDNESDAY BEHIND A WEATHER
DISTURBANCE. ANOTHER UPPER LEVEL SYSTEM WILL INCREASE THUNDERSTORMS
ON THURSDAY.

&&

.DISCUSSION...ACTIVE AFTERNOON FOR SOUTHERN AREAS IS ON TRACK.
SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON WILL BE
NEEDED THROUGH AT LEAST 6 PM. CELLS ARE MOVING IN NW FLOW BUT HEAVY
RAIN STILL A SECONDARY CONCERN ALONG WITH DAMANGING OUTFLOW WINDS
AND LARGE HAIL. A FEW CELLS ALREADY HAVE HAD HIGH VIL VALUES AND DBZ
CORES OF 70 DBZ. THE ACTIVITY IS ORGANIZED AND THUS WIDESPREAD WIND
OUTFLOWS COULD BE A ISSUE NEXT COUPLE HOURS. ALL THIS ACTIVITY TIMED
WITH PEAK HEATING IN AN UNSTABLE AND MOIST AIR MASS AHEAD OF WELL
DEFINED UPPER LEVEL TROF PER WATER VAPOR SLOWLY DROPPING THROUGH
CENTRAL UTAH. UP TO NOW ALL THUNDERSTORMS HAVE BEEN CONFINED TO THE
EAST FROM EVANSTON AND TO THE SOUTHWEST OF THIS SYSTEM. SUBSIDENCE
OVER NORTHWEST UTAH HAS STABILIZED THE AIR MASS BUT SECONDARY SHORT
WAVE IN NW FLOW ARRIVING FROM IDAHO COMBINDED WITH PEAK HEATING AND
SUFFICIENTLY STEEP LAPSE RATES AND PLENTY OF MOISTURE KEEPS A THREAT
INTO THE EVENING...THIS ALREADY EVIDENT WITH THUNDERSTORMS
DEVELOPING PAST 30 MINUTES...ISOLATED IN NORTHERN UTAH.

DRIER NORTHWEST FLOW LOWERS PRECIPITABLE WATER VALUES DOWN TO .30 TO
.50 INCHES ON WEDNESDAY. MODEL SOUNDINGS ARE MORE STABLE BUT STEEP
ENOUGH LAPSE RATES STILL EXIST WITH NO CAP SO THIS SHOULD ALLOW FOR
ISOLATED THUNDERSTORMS IN THE FAVORED HIGHER TERRAIN UNDER THE
NORTHWEST FLOW ALOFT. IN ADDITION...SHORT WAVE TROF WITHIN THE FLOW
WILL DROP SOUTH ACROSS OUR REGION LATER WEDNESDAY INTO WEDNESDAY
NIGHT. MAIN AXIS OF CONVERGENCE WILL BE ACROSS SOUTHERN UTAH ON
WEDNESDAY...FURTHER SOUTH THAN TODAY HOWEVER. UPPER SUPPORT WILL BE
ENOUGH TO DEVELOP ELEVATED CONVECTION LATER WEDNESDAY NIGHT IN NW
FLOW WILL MOST OF THIS JUST BEING CUMULUS AND SHOWERS...BUT IT WILL
RAPIDLY INCREASE THURSDAY MORNING WHEN TROFFINESS IS MAXIMIZED AND
AT THE SAME TIME MODEL SOUNDINGS DESTABILIZE WITH INCREASED SURFACE
BASED CAPE. THUS THURSDAY COULD BE MUCH MORE ACTIVE AND WIDESPREAD
THAN WEDNESDAY OVER THE FORECAST AREA. HAVE ADJUSTED CHANCES UPWARD
FOR LATER WEDNESDAY NIGHT AND THURSDAY...NOT LIMITED TO THE
MOUNTAINS. THE SHORT WAVE PULLS OUT THURSDAY NIGHT BUT ANOTHER
ARRIVES ON FRIDAY...KEEPING THE THREAT FOR DEEP MOIST CONVECTION.
TEMPERATURES THIS WEEK DONT HAVE ANY EXTREMES WITH 12-16C 700 MB
READINGS FROM NORTH TO SOUTH THROUGH FRIDAY. THE MOST SUNSHINE
APPEARS TO BE WEDNESDAY.

SYNOPTIC PATTERN CHANGES THIS WEEKEND WITH SOUTHERLY FLOW DEVELOPING
ON SATURDAY AS THE UPPER RIDGE BACKS INTO OUR REGION AND AN UPPER
TROF SETS UP ON THE EAST PACIFIC. INITIALLY THERE IS LITTLE MOISTURE
IN THE SOUTHERLY FLOW BUT WITH SHORT WAVES RIDING ALONG THE WEST
SIDE OF THE MEAN RIDGE...ACROSS NEVADA INTO SOUTHERN
IDAHO...MOISTURE WILL INCREASE ESPECIALLY OVER NORTHERN AREAS LATER
SATURDAY INTO MONDAY FOR INCREASING THUNDERSTORMS. THERE IS
INCREASING WIND/SHEAR WITH THIS PATTERN AS TROFFINESS PRESSES
EASTWARD SUNDAY AND MONDAY. THE AIR MASS WARMS THIS WEEKEND
TOO...700 MB TEMPS RISE TO 15-17C OVER THE FORECAST AREA. THIS
SHOULD BRING NORTHERN VALLEY TEMPS WELL INTO THE 90S...TO AROUND
100F FOR THE WEST CENTRAL DESERTS AND AROUND 107F FOR THE HOT SPOTS
OF SOUTHERN UTAH WITH A COOLING TREND POSSIBLE BY TUESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...SEVERE THUNDERSTORM WATCH THROUGH 6 PM FOR SOUTHERN UTAH.
WY...NONE.
ID...NONE.

&&

TARDY
Hazardous weather outlook, Jul 27, 1:31 PM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
131 PM MDT TUE JUL 27 2004

UTZ013>021-281300-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
131 PM MDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ONE-THIRD
OF UTAH.

.DAY ONE... TODAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS AFTERNOON.
STORMS HAVE THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT THROUGH 6 PM. SEE SLCSLSUT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 2:59 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
259 PM MDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     BULLFROG                37.50N 110.72W
07/27/2004  58 MPH           KANE               UT   MESONET

&&

AOT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:08 PM MDTFlash Flood WarningSLCWashington2 hr
Jul 26, 7:32 PM MDTSevere Thunderstorm WarningSLCUtah28 min
Jul 27, 1:16 PM MDTSevere Thunderstorm WarningSLCKane29 min
Jul 27, 1:57 PM MDTSevere Thunderstorm WarningSLCKane, San Juan48 min
Jul 27, 2:44 PM MDTSevere Thunderstorm WarningSLCIron31 min
Jul 27, 2:49 PM MDTSevere Thunderstorm WarningSLCKane, San Juan41 min
Jul 27, 4:35 PM MDTFlash Flood WarningSLCGarfield115 min
Jul 27, 4:41 PM MDTFlash Flood WarningSLCKane109 min
Jul 27, 5:43 PM MDTSevere Thunderstorm WarningSLCWashington32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.